The pain was horrible and I didn’t want a rash.
For years upon years I had taken NSAIDs- Voltaren, Cataflam, Acteric, Vimovo etc. for pain and they work well. Along with the Tramadol I can knock the edge off the pain quickly. Then I got a rash every time I took one or the other and we realized that my relationship with them was on shaky ground.
So back to the story…
I’m in the doctor’s office and needing IV meds because I am going crazy, talking crazy, acting crazy, shouting at my family, not sleeping, not eating, not functioning because all I can see is the pain….nothing else but the pain.
Although I have a sensitivity to the NSAIDs I do on occasion take one tablet to get over a “hump” and no negative reaction or if any a slight rash and I am good.
So on the day in question I decide to get IV antihistamine, IV NSAID and then IV Tramadol….in that order. Its a risk I know but 10 days of blinding pain have made me crazy. So yes give me the meds.
About 5 minutes or so after the NSAID goes in I have a slight rash….very slight and I think “hey this is not too bad”. I then relax a bit and start to drift off to sleep.
My throat starts to itch and I think “something is irritating my throat” ….I start to cough and cough and cough and then eventually wretch….the IV is still connected and I am coughing uncontrollably, all the time wondering what is irritating my throat to this extent.
Only after the doctors comes and changes the IV do I realize my throat is sore…..and swollen…..swollen like tonsillitis where I can hardly swallow.
In that moment I think “Oh my….I was coughing because my throat was swelling closed”. So many other thoughts come to me then but chief of all is how in the midst of incredible pain I need help making decisions because the one I made just for relief could have cost me my life.
I looked at the doc and he looked at me and said….”we can’t do that again”. I know.
But what do I do next time? That level of pain I cannot bear…..what do I do when the meds I can take do not work.
I don’t know ……………..and that is a scary thought.